Alert archive / Missouri / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 14, NWS Springfield, MO

March 20, 2007Benton County, Camden County, Morgan County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 20, 2007, 9:45 PM CDT for Benton County, Camden County, Morgan County, Missouri. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2007, 9:45 PM CDT (02:45 UTC)
Expired
Mar 20, 2007, 10:45 PM CDT
In force
60 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Benton County, MO, Camden County, MO, Morgan County, MO

The radar

The Springfield radar (KSGF), 116 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.8 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2007-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2007-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-90 J/kg
Mixed-layer LCL
1571 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
272 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 210247
SVRSGF
MOC015-029-141-210345-
/O.NEW.KSGF.SV.W.0014.070321T0245Z-070321T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
945 PM CDT TUE MAR 20 2007

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORGAN COUNTY IN CENTRAL MISSOURI...
  BENTON COUNTY IN CENTRAL MISSOURI...
  CAMDEN COUNTY IN CENTRAL MISSOURI...

* UNTIL 1045 PM CDT.

* AT 942 PM CDT...LOCAL LAW ENFORCEMENT REPORTED A SEVERE   
THUNDERSTORM DOWNING TREES AND POWER LINES FROM WARSAW ON SOUTHWARD. 
THE STORM WAS MOVING EAST AT 30 MPH. THIS STORM IS CAPABLE OF 
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAURIE BY 1010 PM CDT.
  VILLAGE OF FOUR SEASONS BY 1020 PM CDT.

RESIDENTS ACROSS SOUTHERN MORGAN AND NORTHERN CAMDEN COUNTY SHOULD 
SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. 

LAT...LON 3826 9321 3808 9317 3811 9263 3839 9269

$$

RUNNELS
2 follow-up statements
000 
WWUS53 KSGF 210328
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1021 PM CDT TUE MAR 20 2007

MOC015-210331-
/O.CAN.KSGF.SV.W.0014.000000T0000Z-070321T0345Z/
BENTON MO-
1021 PM CDT TUE MAR 20 2007

...THE SEVERE THUNDERSTORM WARNING FOR BENTON COUNTY IS CANCELLED...

AT 1015 PM...THE BENTON COUNTY SHERIFF OFFICE REPORTED THAT THE 
WINDS THAT DOWNED TREES AND POWER LINES IN AND SOUTH OF WARSAW HAD 
DIMINISHED AND WERE NO LONGER A THREAT.

LAT...LON 3829 9307 3807 9303 3811 9263 3839 9269

$$

MOC029-141-210345-
/O.CON.KSGF.SV.W.0014.000000T0000Z-070321T0345Z/
CAMDEN MO-MORGAN MO-
1021 PM CDT TUE MAR 20 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR SOUTHERN MORGAN AND NORTHWESTERN CAMDEN COUNTIES...

BETWEEN 930 AND 10 PM...DAMAGING WINDS...POSSIBLY ASSOCIATED WITH 
SHOWERS AND WEAK THUNDERSTORMS...DOWNED TREES AND POWER LINES IN AND 
SOUTH OF WARSAW.  

DOPPLER RADAR VELOCITY IMAGERY INDICATE THAT THE THREAT HAS MOVED 
EASTWARD INTO SOUTHERN MORGAN AND NORTHERN CAMDEN COUNTY.  WHILE 
THERE HAVE BEEN NO REPORTS OF DAMAGE IN CAMDEN OR MORGAN 
COUNTY...RESIDENTS SHOULD REMAIN ALERT FOR AN INCREASE IN WIND AND 
SEEK SHELTER INDOORS AND AWAY FROM WINDOWS UNTIL THE WINDS DIMINISH. 

LAT...LON 3829 9307 3807 9303 3811 9263 3839 9269

$$

RUNNELS
000 
WWUS53 KSGF 210347
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1046 PM CDT TUE MAR 20 2007

MOC029-141-210356-
/O.EXP.KSGF.SV.W.0014.000000T0000Z-070321T0345Z/
CAMDEN MO-MORGAN MO-
1046 PM CDT TUE MAR 20 2007

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MORGAN AND
NORTHWESTERN CAMDEN COUNTIES EXPIRES AT 1045 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THREAT FOR 
DAMAGING WINDS HAS ENDED. THUS THE WARNING HAS BEEN ALLOWED TO 
EXPIRE.

LAT...LON 3829 9307 3807 9303 3811 9263 3839 9269

$$

RUNNELS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 7:25 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Mar 20, 7:25 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
725 PM CDT TUE MAR 20 2007

.DISCUSSION...

UPDATED AVIATION DISCUSSION BELOW.

PREVIOUS DISCUSSION ISSUED AT 407 PM CDT TUE MARCH 30...

CONCERNS OPLENTY IN THE SHORT RANGE OF THE FORECAST...MANY OF THEM
REVOLVING AROUND PRECIP CHANCES.

FIRST ISSUE TO EXAMINE IS WHAT TO DO WITH THE FLASH FLOOD WATCH.
WELL DEVELOPED AND SLOW MOVING MCV SHOWS UP QUITE NICELY IN AREA 88D
VWPS AND ALSO ON 88D REFLECTIVITY MOSAIC. THE MCV IS LIFTING
NORTHEAST WHILE CONVECTIVE DEVELOPMENT CONTINUES ON THE SOUTHERN
FLANK OF THE MCS AS 25-30KT OF SOUTHERLY FLOW FROM 250-500M AGL
IMPINGES ON AN EAST WEST ORIENTED BOUNDARY LOCATED ROUGHLY FROM JUST
SOUTH OF KBVO TO JUST JUST NORTH OF THE MISSOURI ARKANSAS BORDER.

SPC MESOANALYSIS DATA SUGGESTS THAT THIS MCS WILL RUN INTO
PROGRESSIVELY LESS INSTABILITY WITH MUCAPES GENERALLY LESS THAN 500
J/KG INTO MISSOURI. ALTHOUGH UPPER SUPPORT (IN THE FORM OF THE
DEPARTING MCV) WILL WEAKEN...WE SHOULD SEE LOW LEVEL JET DEVELOP
THIS EVENING AS BOUNDARY LAYER DECOUPLES WHICH WILL ENHANCE
ISENTROPIC ASCENT OVER THE BOUNDARY POTENTIALLY ALLOWING THIS MCS TO
SURVIVE INTO SOUTHWESTERN MISSOURI. CONFIDENCE IS NOT PARTICULARLY
HIGH...ESPECIALLY FARTHER SOUTH WHICH IS REFLECTED IN THE POP
GRADIENT TONIGHT. SURFACE ANALYSIS INDICATES THAT THE SURFACE FRONT
HAS ALREADY LIFTED NORTH OF MCDONALD AND BARRY COUNTIES AND WITH
CONVECTION DRIVEN LARGELY BY ISENTROPIC ASCENT FELT FAIRLY
COMFORTABLE IN TRIMMING THOSE COUNTIES FROM THE FFA. EVENING SHIFT
MAY NEED TO EXTEND THE FFA BEYOND 00Z BUT WANTED TO GIVE THEM A
COUPLE MORE HOURS TO WATCH RADAR TRENDS TO MAKE THE CALL INSTEAD OF
SADDLING THEM WITH A WATCH THAT MAY NOT BE NEEDED.

ONCE THIS MCS GETS OUT OF THE WAY LOOK FOR WARM FRONT TO EITHER WASH
OUT OR SURGE NORTHWARD LATER TONIGHT. MORNING SOUNDINGS FROM ACROSS
THE SOUTHERN PLAINS CONTINUE TO SHOW THE PRESENCE OF A PRONOUNCED
ELEVATED MIXED LAYER...WHICH GIVEN THE WEST SOUTHWESTERLY FLOW IN
THE 850-500MB LAYER...SHOULD BE ABLE TO ADVECT INTO OUR CWA LATER
TONIGHT AND WEDNESDAY. WRF FORECAST SOUNDINGS FOR TOMORROW SHOW A
COMPLETE LACK OF CONVECTIVE INHIBITION AND WONDER IF THE CONVECTIVE
SCHEME IS RUNNING AMOK AND OVERTURNING THINGS TOO MUCH. SUSPECT THE
MORE IMPRESSIVE CAP PRESENT IN GFS FORECAST SOUNDINGS IS MORE
REASONABLE AND KEPT FORECAST DRY THROUGH WEDNESDAY.

BIG DILEMMA FOR WEDNESDAY WILL BE CLOUD COVER. IF STRATUS IS ABLE TO
MIX OUT INTO SCT CUMULUS FIELD THEN WE WILL SEE TEMPERATURES REALLY
TAKE OFF INTO THE MID TO UPPER 70S. TIGHT GRADIENT AND EVEN A BIT OF
MIXING TOMORROW SHOULD ALLOW FOR SOME OF THE LINGERING HIGH MOMENTUM
AIR FROM THE LLJ TO TRANSFER TO THE SURFACE IN GUSTS. BUFKIT DATA
FROM GFS SUGGESTS THAT GUSTS ABOVE 30KT ARE A DISTINCT POSSIBILITY.

WINDY AND UNSEASONABLY WARM WEATHER WILL CONTINUE WEDNESDAY NIGHT
WITH OUR CWA EXPECTED TO REMAIN CAPPED AND LARGELY DRY IN THE WARM
SECTOR.

NORTHERN STREAM SHORTWAVE IS THEN EXPECTED TO PROGRESS ACROSS THE
NORTHERN STATES AND HELP GIVE THE SURFACE FRONT A PUSH BACK
SOUTHWARD INTO THE OZARKS THURSDAY INTO THURSDAY NIGHT. MUCH LIKE
LAST NIGHT THE FRONT IS EXPECTED TO LOSE ITS SOUTHWARD
MOMENTUM...HANG UP AND EVENTUALLY HEAD BACK NORTHWARD THURSDAY NIGHT
INTO FRIDAY. HARD TO PINPOINT AT THIS DISTANCE HOW FAR SOUTH THE
FRONT WILL MAKE IT BEFORE RETURNING NORTHWARD...BUT EXPECT A FAIR
AMOUNT OF CONVECTION ALONG/NEAR THE FRONT. HAVE INCREASED POPS
CONSIDERABLY THURSDAY THROUGH FRIDAY. HEAVY RAINFALL WILL ONCE AGAIN
BECOME A THREAT DURING THIS TIME FRAME AND HAVE HIGHLIGHTED THIS
THREAT IN THE HWO.

EXTENDED (SATURDAY THROUGH TUESDAY)...

SHOULD BE A WARM AND OCCASIONALLY ACTIVE PERIOD SATURDAY THROUGH
TUESDAY AS OVERALL LONGWAVE PATTERN REMAIN STAGNANT WITH UPPER
RIDGING OVER THE EASTERN HALF OF THE CONUS AND UPPER TROUGH OUT
WEST. THIS LEAVES OUR CWA IN A SOUTHWEST FLOW ALOFT WITH PERIODIC
SHORTWAVES EJECTING FROM THE WESTERN TROUGH AND ACROSS THE PLAINS.

THE MOST SIGNIFICANT FEATURE DURING THE EXTENDED PERIOD WILL BE THE
CLOSED LOW THAT IS BOUND TO EVENTUALLY LIFT OUT INTO THE PLAINS.
UNFORTUNATELY...THERE CONTINUES TO BE SUBSTANTIAL DIFFERENCES AMONG
THE VARIOUS MEDIUM RANGE MODELS IN THEIR HANDLING OF THIS SYSTEM.
THE OPERATIONAL GFS REMAINS THE MOST PROGRESSIVE AND FARTHEST EAST
WITH THE SYSTEM...WHILE HAVING JUST GANDERED AT THE 12Z ECMWF THAT
JUST CAME IN IT DOESNT BRING THAT UPPER LOW ACROSS OUR AREA UNTIL
TUESDAY. WITH NEARLY NEARLY A 48 HOUR DIFFERENCE IN TIMING BETWEEN
THE GFS AND ECMWF IT GOES WITHOUT SAYING THAT CONFIDENCE IS
LOW...BUT WITH SOUTHWEST FLOW ALOFT THERE COULD CERTAINLY BE WEAK
RIPPLES LEADING TO SOME CONVECTION. UNTIL THE TIMING OF THIS FEATURE
IS BETTER RESOLVED KEPT POPS FAIRLY LOW THROUGH THE EXTENDED.

GENERALLY KEPT TEMPERATURES AT OR ABOVE MEX GUIDANCE THROUGH THE
PERIOD...WITH THE POTENTIAL FOR EVEN THOSE NUMBERS TO BE TOO COOL IF
THE LATEST ECMWF WERE TO PAN OUT.

IZZI

&&

.AVIATION...

WEAKENING WAVE THAT PRODUCED WIDESPREAD TSRA OVER SOUTHEAST KS THIS
AFTERNOON WILL CONTINUE TO WEAKEN AND ACCELERATE NORTHEASTWARD OUT
OF FORECAST AREA BY MID EVENING.  MAY YET SEE SOME ADDITIONAL TSRA
AT KJLN...THOUGH REMAINTS LOOK TO SKIRT NORTH SIDES OF BOTH KJLN AND
KSGF.  09Z END OF VCSH BASED UPON RUC DATA...THOUGH RADAR TRENDS
POINT TOWARD EARLIER DISSIPATION.  MVFR CONDITIONS MOST LIKELY AT
KJLN GIVEN THE ADDITIONAL RAINFALL THIS AFTERNOON...THOUGH GFS
MAINTAINS WIDESREAD SATURATED LAYER JUST ABOVE THE BOUNDARY
LAYER...EVIDENCED BY PATCHY MVFR CIGS IN THE SOUTHEAST KANSAS METARS.

RUNNELS

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Mar 20, 8:20 PM CDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
820 PM CDT TUE MAR 20 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220130-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
820 PM CDT TUE MAR 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS EXTENDING FROM CENTRAL MISSOURI INTO
SOUTHEAST KANSAS WILL CONTINUE TO WEAKEN THIS EVENING. SOME OF THE
STRONGER STORMS MAY PRODUCE UP TO 50 MPH WINDS BUT NO SEVERE
WEATHER IS EXPECTED.

THE STORMS THAT PRODUCED HEAVY RAIN EARLIER IN THE DAY OVER
SOUTHEAST KANSAS IN WESTERN MISSOURI...WILL RESULT IN CONTINUED
RUNOFF AND LOCALIZED FLOODING ACROSS CHEROKEE COUNTY INTO FAR
SOUTHWEST MISSOURI OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SOUTHERLY WINDS WILL GUST TO OVER 30 MPH AT TIMES WEDNESDAY.

THUNDERSTORMS WILL LIKELY AFFECT PORTIONS OF THE OUTLOOK AREA
THURSDAY INTO FRIDAY. AT THIS TIME IT APPEARS AS THOUGH LOCALLY
HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY
HAZARDS.

THERE WILL LIKELY BE A PERIOD OR TWO OF THUNDERSTORMS BETWEEN
SATURDAY NIGHT AND TUESDAY...HOWEVER TIMING OF THE GREATEST CHANCE
OF THUNDERSTORMS REMAINS UNCERTAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

RUNNELS

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 21, 3:41 PM CDTFlash Flood WatchSGFBarton, Cedar, Dade, Jasper, Lawrence, St. Clair and 1 more39 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.